Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 172, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 22, 2020, 5:33 PM CDT for Grundy County, Marshall County, Iowa. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 22, 2020, 5:33 PM CDT (22:33 UTC)
- Expired
- Oct 22, 2020, 5:46 PM CDT
- In force
- 13 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grundy County, IA, Marshall County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 409 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 536 m²/s²
- 0-3 km storm-relative helicity
- 523 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
345
WUUS53 KDMX 222233
SVRDMX
IAC075-127-222330-
/O.NEW.KDMX.SV.W.0172.201022T2233Z-201022T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
533 PM CDT Thu Oct 22 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northeastern Marshall County in central Iowa...
South central Grundy County in central Iowa...
* Until 630 PM CDT.
* At 533 PM CDT, a severe thunderstorm was located near Conrad, or 10
miles north of Marshalltown, moving northeast at 45 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Conrad, Albion, Liscomb, Beaman, Green Mountain and Marshalltown
Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4209 9302 4215 9307 4221 9303 4221 9300
4222 9300 4230 9284 4219 9277 4211 9277
TIME...MOT...LOC 2233Z 239DEG 41KT 4218 9291
HAIL...1.00IN
WIND...<50MPH
$$
Small1 follow-up statement
193
WWUS53 KDMX 222246
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
546 PM CDT Thu Oct 22 2020
IAC075-127-222256-
/O.CAN.KDMX.SV.W.0172.000000T0000Z-201022T2330Z/
Marshall IA-Grundy IA-
546 PM CDT Thu Oct 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARSHALL AND
SOUTH CENTRAL GRUNDY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 4209 9302 4215 9307 4221 9303 4221 9300
4222 9300 4230 9284 4219 9277 4211 9277
TIME...MOT...LOC 2245Z 239DEG 41KT 4226 9273
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 22, 3:16 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Oct 22, 3:16 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 316 PM CDT Thu Oct 22 2020 .DISCUSSION.../Tonight through Thursday/ Issued at 314 PM CDT Thu Oct 22 2020 Today and Tonight (Previous 12:01 PM CDT Update): Key Points: - Warm Front Surging Northward - Narrow Window For Severe Threat - Conditional Threat for Supercells Technical Details: Warm front is oriented east-west across extreme north-central Missouri as of a 16z analysis. Dewpoints with this warm airmass have been in the mid to upper 60s, rather anomalous for late October. Visible satellite imagery is showing breaks in the cloud cover in far southern portions of the forecast area. In north central Missouri, insolation from clear skies well behind the warm front have allowed SBCAPE values to jump to near 2000 J/kg. This will likely keep going up this afternoon, and will slowly work its way into southern and southeastern portions of the forecast area after 19z. There is some limited CIN, especially close to the stratus shield that starts in central Iowa and is expansive northward. And there are some wave-like characteristics within the vicinity of the boundary, which would indicate there is cap vertical motion if fighting. However, HRRR soundings mix the boundary layer out rather well, and it appears that this is happening in Missouri so far, and will continue to move north. As this happens, lapse rates will continue to steepen, increasing the strength of the thermodynamic environment. There is still some uncertainty with respect to how far north the warm front will surge as the surface cyclone tracks toward the northeast. Synoptic scale models like the GFS and NAM limit the northward extent, while a few of the CAMs go a little bit further north. The northward push of the warm front will be important in clearing skies this afternoon. The HREF does have mean SBCAPE sneak up north up to about Hwy. 30 with values near 2000 J/kg. On the back side of the surface cyclone is a strong cold front that will be the key source for convergence this afternoon and into evening, as it pushes up against the warm unstable airmass. Given the aforementioned stratiform shield over the greater part of central, western and northwestern Iowa, the severe threat with thunderstorms initiated appears to have a narrow window of opportunity both in time and areal coverage. The areal coverage will be confined to mainly southeast Iowa, and perhaps portions of east-central Iowa, or east of Interstate 35 and from the IA-MO state line to somewhere between Interstate 80 and Hwy 30. CAM guidance is suggesting initial development after 19z in western Iowa, but holds off on any robust convection until 21z when convergence increases in the clear sky region. Deep layer shear values are high enough for supercell development, 0-6 km values at 40-60 kts. 0-1 km SRH values in southern and southeast Iowa may reach as high as 300 m^2/s^2, which would support a tornado threat. However, this window of opportunity if very narrow, and also extremely conditional on discrete convection starting. Even though there is a great amount of deep shear, the vector will quickly become parallel to the initiating boundary, creating an environment more favorable for a linear convective event. With steep lapse rates and deep layer shear, there also will be a threat for large hail with initial discrete storms. As the system becomes more linear, it will quickly turn into more of a damaging wind threat. The cold front will then sweep through the late evening, before eventually exiting the state. There does appear to be signal for lingering elevated instability, which may lead to trailing elevated convection on the back side of the cold front. Precipitation should completely clear the area after 8-9z Friday morning. Friday and Saturday: Short-wave trough axis will shift eastward of the region Friday and move into the Great Lakes Region by Saturday. Weak AVA over the northern Plains will help to develop surface high pressure behind the cold front. Persistent north-northwesterly flow will allow cold air to continue to filter into the region. This will send high temperatures into the lower 40s for central and southern Iowa, with mid to upper 30s for northern portions of the state. Most of the precipitation should be out of forecast area by the mid morning on Friday, some lingering light showers may still be on going in the far east. For the rest of Saturday and Sunday, high pressure will help to keep conditions dry. Moderate pressure gradient will be in place with the surface high pressure and exiting low, making for breezy winds for the first part of the weekend. Sunday Snow: Another trough will develop late Saturday Night into early Sunday morning across the southern Canadian Prairie Provinces, and surface lee cyclogenesis will again occur in response to this. This system will have rather robust dynamics with it, and likely will have areas with enhanced frontogenetical forcing. Convergence in Iowa will not be hard to come by on Sunday. What is interesting, is that the 12z GFS has tracked the surface cyclone further south, but the ECMWF tracks the center further north through the Ozarks Region. Regardless, it is still looking like a widespread precipitation event for Iowa on Sunday. Ensemble means for Sunday with respect to QPF have a widespread 0.10", but several members in multiple locations depict as much as 0.40". If a track similar to the GFS occurs, the air will be quite cold, and most of the precipitation would likely be snow. However, if the track remains further north, there likely will be periods of rain followed by snow, dependent on when the temperatures drop again after the center of the low has pushed east. In addition, a north vs. south solution will also impact how much moisture works back into Iowa ahead of the low pressure. As mentioned at the top of this section, there likely will be frontogenetical bands that develop as this system passes by, and could result in some locations of the forecast area having snow accumulations that would require headlines. For now, will be conservative with the forecast and let today's system pass by, and allow subsequent runs to better depict the dynamics and additional ensembles address the uncertainty with QPF and temperatures for Sunday. But, be prepared for wintry impacts Sunday and maybe early into Monday morning. Extended: Long range guidance in decent agreement with with trough acquiring positive tilt as it propagates away from the Rockies. Closed low over Hudson Bay moves south, forcing the flow further south and allowing the trough to dig toward the Gulf Coast. This will allow a strong Polar Airmass to move into the Upper Midwest, making for unseasonably cold conditions across the state. This will lead to a high potential for daily overnight low temperature records, and may even lead to a few locations achieving daily record low maximum temperatures. There may also be a few perturbations in this flow leading to wintry precipitation. More details on precipitation in the extended will be better known at a later time. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1236 PM CDT Thu Oct 22 2020 Active weather across Iowa over the next 12-18 hours as a strong low pressure system moves through. Most of the action will be ahead, along, and even behind the strong cold front. Expect rain showers to develop in west-central Iowa by the middle of this afternoon, and thunderstorms in southern and southeastern Iowa. Thunderstorm impacts will likely occur at OTM, and may impact DSM though there is some uncertainty with that. LLWS expected in the immediate vicinity of front. Heavy rain showers may lead to IFR visibility for periods of time. Conditions will remain at IFR and LIFR with ceilings, and that will continue through most of the TAF period. Winds will be gusty, up to 30 kts in some spots shifting from southerly to northwesterly with the passage of the cold front. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Krull AVIATION...Krull
Hazardous weather outlook, Oct 22, 3:23 PM CDT, 2 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 323 PM CDT Thu Oct 22 2020 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-081-092- 232030- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adams-Taylor- 323 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Showers and possibly a thunderstorm or two are likely this afternoon and early evening. Late tonight there is a slight chance for freezing drizzle or freezing rain near the Minnesota border. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of well below normal temperatures is expected into early next week. Accumulating snowfall is possible late Saturday into Sunday, although amounts remain uncertain at this time. Potential record cold temperatures may be observed early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ039-049-050-061-062-073>075-084>086-232030- Black Hawk-Marshall-Tama-Jasper-Poweshiek-Warren-Marion-Mahaska- Lucas-Monroe-Wapello- 323 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a slight risk for severe storms this afternoon and evening. Large hail and damaging wind are the main threats but a tornado or two cannot be ruled out. Moderate to heavy rainfall is possible with stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of well below normal temperatures is expected into early next week. Accumulating snowfall is possible late Saturday into Sunday, although amounts remain uncertain at this time. Potential record cold temperatures may be observed early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this afternoon and evening. IAZ027-028-037-038-048-059-060-071-072-082-083-093>097-232030- Butler-Bremer-Hardin-Grundy-Story-Dallas-Polk-Adair-Madison-Union- Clarke-Ringgold-Decatur-Wayne-Appanoose-Davis- 323 PM CDT Thu Oct 22 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal risk for severe storms this afternoon and evening. Large hail and damaging winds are the main threats. Moderate to heavy rainfall is possible with stronger storms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A period of well below normal temperatures is expected into early next week. Accumulating snowfall is possible late Saturday into Sunday, although amounts remain uncertain at this time. Potential record cold temperatures may be observed early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. FAB
In the hours before
Special weather statement, Oct 22, 1:30 PM CDT, 4 hours 3 minutes before
Special Weather Statement National Weather Service Des Moines IA 130 PM CDT Thu Oct 22 2020 IAZ060>062-222030- Polk-Jasper-Poweshiek- Including the cities of Des Moines, Newton, and Grinnell 130 PM CDT Thu Oct 22 2020 ...DENSE FOG HOLDING ON TO THE INTERSTATE 80 CORRIDOR... A 15 to 20 miles wide band of dense fog remains in place along the I-80 corridor roughly from Des Moines into eastern Iowa. Visibility remains at or below a quarter mile in this area. The fog will slowly lift through 3PM. Use caution while driving...especially on the interstate as low visibility can lead to accidents when traveling at a high rate of speed. Slow down, use low beams and allow extra space between yourself and the vehicle in front of you. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 22, 2:33 AM CDT | Dense Fog Advisory | DMX | Adair, Adams, Appanoose, Cass, Clarke, Dallas and 17 more | 9 hr |
| Oct 22, 5:19 PM CDT | Severe Thunderstorm Warning | DMX | Grundy, Marshall | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.